Jump to content

Photo

Buh Bye, Mirena! Hello Nuvaring!

mirena nuvaring hormonal acne birth control

5 replies to this topic

#1 KPeaches2014

KPeaches2014

    New Member

  • Members
  • Posts & Likes
    Posts: 11
    Likes: 1
About Me
  • Gender:Female
  • Joined: 08-October 12

Posted 09 November 2012 - 01:04 PM

A little background information: I have had acne since I was 11 (I'm 20 now). After seeing a dermatologist and a few trial and error periods on different topical medications and antibiotics, I was able to achieve clear skin for a few years.

But a year or two after having Mirena implanted, my acne came back. As a result, I was prescribed Clindamycin Phosphate pledgets in the morning, Ziana at night, and 1000mg of Erythromycin (an antibiotic) every single day.

3 1/2 months later, my skin is worse than it was before I even changed my medications. My acne is fairly moderate, but it is concentrated solely around my chin and jawline. After months of treatment and no positive results, there is no doubt in my mind that my acne is hormonal and is a result of the synthetic progesterone in the Mirena IUD. This upcoming Wednesday (November 14th, 2012) I am having the IUD removed and replacing it with NuvaRing. For those of you who do not know much about it, it is a method of birth control that incorporates both synthetic estrogen and progesterone.

So my question to all the ladies out there:

-If you have used Mirena or NuvaRing, what was your experience with it? If they did not work for you, than what did?
-What should I expect, or at least be wary of, once Mirena is removed (ex. "Mirena Crash")?
-How long did it take for you to adjust to a new method of birth control (one that uses both types of hormones)?

By the way, I am sexually active; I am not switching birth control methods only because of the positive effect it may have on my skin.

Any advice is also appreciated! Posted Image

#2 phillipsbrowncl

phillipsbrowncl

    New Member

  • Members
  • Posts & Likes
    Posts: 13
    Likes: 0
About Me
  • Gender:Female
  • Location:Boone, NC
  • Joined: 12-October 11

Posted 11 November 2012 - 08:43 PM

I just had my Mirena IUD removed last Thursday. It was originally placed Oct 07 2009. At the time, Mirena seemed like the perfect option for me because I didn't want to take a pill or deal with monthly periods and it was a lower upfront cost with insurance. As a contraceptive, Mirena is great...
However, about two years ago I noticed that I was developing more acne than usual. I attributed this to stress with my undergrad and working full time. I have had acne since I was a teenage so it wasn't something new to me.
Starting September 2011, my acne became worse and I developed Rosacea. Nothing seemed to be treating it. I tried Doxycycline, Tetracycline orally as well as bouts of prednisone to clear up the existing breakouts that would not clear. Over the two year period, topically I used Metrogel, Aczone, Clindamycin, Benzaclin, Veltin, Differin, Acanya... It did not respond. At this point, the acne started to spread to my neck (which I had never had before), back and shoulders.
Knowing how hormones behave in the body and the progesterone like hormone in Mirena, I began to realize that this was hormonally induced acne. For other personal reasons and side effects of Mirena, I had it removed.
I was prescribed generic Yaz, which I have been on before. It is a mono-phasic BC pill that contains the same amount of active hormone throughout the cycle (aside from the inactive pills). It contains both estrogen and synthetic progesterone hormone. I am already noticing a difference in my skin and know without a doubt that the Mirena contributed to my acne.
I didn't experience a Mirena "crash" and no mood swings - I can update as I go along. As a side note, If you have the Mirena removed and start another BC contraceptive, you do not need to use another type of contraceptive (i.e. condoms)... unless you are worried about exposure to STDS.

I hope this helps you, good luck with the removal.

Edited by phillipsbrowncl, 11 November 2012 - 08:48 PM.

My Daily Regime:
Morning:

Oral:
Spironolactone 50 mg
Yaz Oral Contraceptive

Topical
Paula's Choice Skin Balancing Cleanser
Paula's Choice Skin Balancing Toner
Clean and Clear 2% Salicylic Acid Gel
Clindamycin 1% Gel

Night:

Oral
Spironolactone 100 mg


Topical

Paula's Choice Skin Balancing Cleanser
Paula's Choice Skin Balancing Toner
Clean and Clear 2% Salicylic Acid Gel
Clindamycin 1% Gel

As needed:
LUBRIDERM Normal to Dry Skin Lotion for Sensitive Skin

2-3 week
Aspirin Mask

#3 KPeaches2014

KPeaches2014

    New Member

  • Members
  • Posts & Likes
    Posts: 11
    Likes: 1
About Me
  • Gender:Female
  • Joined: 08-October 12

Posted 12 November 2012 - 11:33 AM

Thank you for your response! I noticed that you did not experience acne until two years after its placement (just like myself). Most people who experienced this issue saw a breakout almost immediately; I'm glad I'm not the only one with a potentially delayed flare up from Mirena.

Before Mirena, I was prescribed Yaz and then a second pill (it had less hormones than yes, but I don't remember the name because it made me so sick when I went on it that I got off it immediately). Mirena seemed like a dream come true because of its little hormones and convenience. I'm so ready to switch to NuvaRing it's not even funny!

#4 amelialouise

amelialouise

    New Member

  • Members
  • Posts & Likes
    Posts: 3
    Likes: 0
About Me
  • Gender:Female
  • Location:Massachusetts
  • Joined: 20-January 13

Posted 21 January 2013 - 12:08 AM

I just had a MIrena IUD removed due to a horribly bad reaction after 3.5 months, part of which was huge cystic acne. I'd love to hear about how the switch to the NuvaRing went in terms of your skin. I was on the pill for years and years (Ortho Tricyclen) and it didn't really do much to improve my skin, but then again, nothing really ever has. Mirena made things a lot worse, though. Ideally I think I'd just go hormone free but I'm not totally sold on the idea of relying on condoms for birth control long term.

#5 phillipsbrowncl

phillipsbrowncl

    New Member

  • Members
  • Posts & Likes
    Posts: 13
    Likes: 0
About Me
  • Gender:Female
  • Location:Boone, NC
  • Joined: 12-October 11

Posted 21 January 2013 - 01:45 PM

I just wanted to update on my current process. My acne had cleared nearly 50% (to be modest) in mid December since I started Yaz. My acne was completely hormonal and I do attribute it to the Mirena IUD. Mid December I started taking Spironolactone to decrease the testosterone levels and my face has cleared to nearly 75%. It is amazing the boost in confidence that clearing my acne has given me.
Be aware of the side effects of any medication that you take for acne... as Yaz and Spironolactone can cause high potassium levels. However, I haven't experienced any side effects so far and am very grateful that I had the Mirena removed.

Good luck!

Courtney
My Daily Regime:
Morning:

Oral:
Spironolactone 50 mg
Yaz Oral Contraceptive

Topical
Paula's Choice Skin Balancing Cleanser
Paula's Choice Skin Balancing Toner
Clean and Clear 2% Salicylic Acid Gel
Clindamycin 1% Gel

Night:

Oral
Spironolactone 100 mg


Topical

Paula's Choice Skin Balancing Cleanser
Paula's Choice Skin Balancing Toner
Clean and Clear 2% Salicylic Acid Gel
Clindamycin 1% Gel

As needed:
LUBRIDERM Normal to Dry Skin Lotion for Sensitive Skin

2-3 week
Aspirin Mask

#6 KPeaches2014

KPeaches2014

    New Member

  • Members
  • Posts & Likes
    Posts: 11
    Likes: 1
About Me
  • Gender:Female
  • Joined: 08-October 12

Posted 30 January 2013 - 04:12 PM

After almost 3 months of my switch to NuvaRing from Mirena, I can gladly (yet cautiously) say that my skin is clearing. During the first two months I became disheartened because I continued to flare up and have painful cysts. But I realized that after five years of Mirena, I could not fully grasp the hormonal change my body was going through.

 

I mean, imagine having a product that ended your periods for five years (Mirena), and then suddenly you use another product that induces a menstrual cycle (NuvaRing). Right now I have little to no active lesions. My main concern now is keeping it clear and dealing with hyperpigmentation. Luckily I am prescribed Ziana to help me with that. Here's to hoping it continues to get better!






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users